What are the causes of Clostridium Difficile Colitis?
Usually, your body keeps the many bacteria in your colon in a naturally healthy balance. C. difficile are one of those bacteria. C. difficile spores lie dormant inside the colon until a person takes an antibiotic. The antibiotic disrupts the other bacteria that normally are living in the colon and preventing C. difficile from transforming into its active, disease-causing bacterial form. As a result, C. difficile transforms into its infectious form and then produces toxins (chemicals) that inflame and damage the colon. The inflammation results in an influx of white blood cells to the colon.
The severity of the colitis can vary. In the more severe cases, the toxins kill the tissue of the inner lining of the colon, and the tissue falls off. The tissue that falls off is mixed with white blood cells (pus) and gives the appearance of a white, membranous patch covering the inner lining of the colon. This severe form of C. difficile colitis is called pseudomembranous colitis because the patches appear like membranes, but they are not true membranes.
While almost any antibiotic can cause pseudomembranous colitis, some antibiotics are more likely to cause pseudomembranous colitis than others:
- Fluoroquinolones, such as ciprofloxacin (Cipro) and levofloxacin (Levaquin)
- Penicillins, such as amoxicillin and ampicillin
- Clindamycin (Cleocin)
- Cephalosporins, such as cefixime (Suprax)
Not everybody infected with C. difficile develops colitis. Many infants and young children, and even some adults, are carriers (they are infected but have no symptoms) of C. difficile. C. difficile does not cause colitis in these people probably because bacteria stay in the colon as non-active spores, and the individuals have developed antibodies that protect them against the C. difficile toxins.
What are the risk factors for Clostridium Difficile Colitis?
Factors that may increase your risk of pseudomembranous colitis include:
- Have a weakened immune system, which can be because of a condition such as diabetes or a side effect of a treatment such as chemotherapy or steroid medication
- Taking antibiotics
- Staying in the hospital or a nursing home
- Increasing age, especially over 65 years
- Having a colon disease, such as inflammatory bowel disease or colorectal cancer
- Have had surgery on their digestive systemReceiving chemotherapy treatment for cancer
Many C. difficile infections used to occur in places where many people take antibiotics and are in close contact with each other, such as hospitals and care homes.
However, strict infection control measures have helped to reduce this risk, and an increasing number of C. difficile infections now occur outside these settings